Academic Commons

Articles

Relapse of diabetic ketoacidosis secondary to insulin pump malfunction diagnosed by capillary blood 3-hydroxybutyrate: a case report

Baird, John Scott

A 14 year old female with type 1 diabetes mellitus and a subcutaneous insulin pump was treated for diabetic ketoacidosis presumed secondary to dietary indiscretion, and then restarted her subcutaneous insulin pump after exchanging the tubing. An hour later, nursing review determined that she was using outdated insulin in the pump, and it was exchanged. However, 5 hours later relapse was suggested by a rise in capillary blood 3-hydroxybutyrate, in spite of a normal serum anion gap and a minimal increase in serum bicarbonate. Insulin pump failure was suspected, and the patient was treated for relapse of diabetic ketoacidosis. Following resolution, her insulin pump was replaced without further complications. Capillary blood levels of 3-hydroxybutyrate may be sensitive, early indicators of relapse of diabetic ketoacidosis, and are easily obtained.

Subjects

Files

  • thumnail for 1757-1626-0002-0000008012.xml 1757-1626-0002-0000008012.xml binary/octet-stream 18.1 KB Download File
  • thumnail for 1757-1626-0002-0000008012.pdf 1757-1626-0002-0000008012.pdf binary/octet-stream 227 KB Download File
  • thumnail for d0730cda6f08515a5786bae59d978bcc.zip d0730cda6f08515a5786bae59d978bcc.zip binary/octet-stream 202 KB Download File

Also Published In

More About This Work

Academic Units
Pediatrics
Publisher
BioMed Central
Published Here
September 8, 2014
Academic Commons provides global access to research and scholarship produced at Columbia University, Barnard College, Teachers College, Union Theological Seminary and Jewish Theological Seminary. Academic Commons is managed by the Columbia University Libraries.